Rapid responses are electronic letters to the editor. They enable our users to debate issues raised in articles published on thebmj.com. Although a selection of rapid responses will be included online and in print as readers' letters, their first appearance online means that they are published articles. If you need the url (web address) of an individual response, perhaps for citation purposes, simply click on the response headline and copy the url from the browser window. Letters are indexed in PubMed.
There are a few other risky medications being prescribed. Some
medications carry very low risk but become high risk with prolonged
therapy. Stemetil is one of the commonest drugs prescribed in primary care
but never seems to be stopped. It is only recommended for a short course
for symptomatic relief but some reason the patients take it for a long
duration and this can lead to parkinsonian symptoms. Betahistine is
another drug taken long term by the patients with no additional benefit
and its anticholinergic properties can especially affect the elderly.
The use of cocodamol 8/500 tablets which has the same potency as
paracetamol but carries risk of drowsiness and constipation should be
discontinued. The use of diuretics for gravitational oedema and for
amlodipine induced oedema should be discouraged.Patients should be
educated about stopping their diuretics and ACE inhibitors in case of
vomiting or diarrhoea.The use of high dose aspirin has no advantage over
low dose aspirin but carries increased gastrointestinal toxicity.Routine
use of proton pump inhibitors for long term is not recommended
particularly if the patient is asymptomatic.
Regular medication reviews,improving patient education and good
communication between primary and secondary care should abolish adverse